Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 257, NWS Twin Cities, MN

August 8, 2005Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 8, 2005, 5:06 AM CDT for Saint Croix County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 5:06 AM CDT (10:06 UTC)
Expired
Aug 8, 2005, 6:01 AM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 081006
SVRMPX
WIC109-081100-
/O.NEW.KMPX.SV.W.0257.050808T1006Z-050808T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 AM CDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 600 AM CDT

* AT 503 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR NEW
  RICHMOND...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEER PARK...
  HAMMOND...
  CYLON...
  BALDWIN...
  FOREST...
  EMERALD...
  WOODVILLE...
  HERSEY...
  WILSON...
  GLENWOOD CITY...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4521 9266 4503 9270 4489 9217 4520 9218

$$
2 follow-up statements
000 
WWUS53 KMPX 081035
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 AM CDT MON AUG 8 2005

WIC109-081100-
/O.CON.KMPX.SV.W.0257.000000T0000Z-050808T1100Z/
ST. CROIX WI-
534 AM CDT MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR 
ST. CROIX COUNTY...

AT 532 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...NEAR STAR PRAIRIE 
AND HOULTON...AND MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE HUNTINGTON...HOULTON...
HERSEY...FOREST...EMERALD...CYLON...BOARDMAN...WOODVILLE...WILSON...
SOMERSET...ROBERTS...NEW RICHMOND...HAMMOND...GLENWOOD CITY...DEER
PARK AND BALDWIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4519 9271 4490 9274 4489 9217 4520 9218

$$
000 
WWUS53 KMPX 081101
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 AM CDT MON AUG 8 2005

WIC109-081115-
/O.EXP.KMPX.SV.W.0257.000000T0000Z-050808T1100Z/
ST. CROIX WI-
600 AM CDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR ST. CROIX COUNTY EXPIRED AT 
600 AM CDT...

THE THUNDERSTORMS OVER THE COUNTY WEAKENED BELOW SEVERE LEVELS.  
SMALL HAIL...HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE STILL POSSIBLE 
WITH THE THUNDERSTORMS MOVING ACROSS THE COUNTY.

LAT...LON 4519 9271 4490 9274 4489 9217 4520 9218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:26 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 8, 3:26 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CDT MON AUG 8 2005

.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT
CONVECTION CONTINUES TO RUMBLE OVER FAR NORTHEAST SD EARLY THIS
MORNING IN ZONE OF LOW LEVEL WAA AND ELEVATED INSTABILITY. ALTHOUGH
00Z RUNS OF THE NAM AND GFS FAILED TO PICK ON SOME CONVECTION EARLY
THIS MORNING...06Z NAM DOES SHOW SOME CONVECTION MAKING IT INTO WEST
CENTRAL MN THIS MORNING BEFORE FADING AWAY. AS A RESULT WILL HAVE
SOME POPS IN THE FAR WEST THIS MORNING. A HOT DAY STILL ON TAP TODAY
WITH A LOW LEVEL THERMAL RIDGE PROGGED FROM NEAR RWF TO MSP BY LATE
AFTERNOON. TRAJECTORY FORECAST AND 850 MB TEMPERATURE PROGS FROM THE
GFS/NAM INDICATE MIDDLE 90S IN THIS ZONE WHICH IS WHAT WE HAVE BEEN
FORECASTING FOR SEVERAL DAYS NOW. BUMPED UP THE DEW POINTS A LITTLE
TODAY AS A POCKET OF NEAR 70 DPS MOVE THROUGH. DERIVED HEAT INDEX
VALUES CLIMB TO AROUND 102 TO 103 FROM MSP ON WEST AND SOUTHWEST.
WILL MENTION THE HEAT INDEX IN THE HWO BUT NO ADVISORY PLANNED AT
THIS TIME. FRONTAL BOUNDARY STILL PROGGED BY THE GFS/NAM TO ENTER
THE NORTHERN CWA LATE THIS AFTERNOON AND THEN SETTLE A LITTLE
SOUTHWARD TONIGHT. INDICATED SOME LATE AFTERNOON CONVECTION
DEVELOPING ACROSS THE FAR NORTH AND THEN DROPPING SOUTHWARD DURING
THE EVENING. NOT TOO CONFIDENT ON THE CONVECTION LATE TODAY/TONIGHT
WITH THE LACK OF STRONG FORCING AND CAP. TUESDAY A LITTLE DIFFERENT
AS WAVE OF LOW PRESSURE RIDES EASTWARD ALONG THE FRONT. THIS IS IN
RESPONSE TO AN APPROACHING SHORT WAVE AND 80 KNOT RIGHT ENTRANCE
REGION TO THE JET NORTH OF MN. STRONG LAYER DIVERGENCE ALOFT SHOWN
IN THE GFS/NAM. SEVERE WEATHER POTENTIAL MUCH BETTER TUESDAY
AFTERNOON AND EVENING. 0-6KM BULK SHEAR BETWEEN 35 AND 40 KNOTS
SPREADING SOUTHWARD ACROSS THE CWA DURING THE AFTERNOON/EVENING WITH
0-1 KM SHEAR BETTER THAN 15 KNOTS. HAVE RAISED POPS INTO THE LIKELY
CATEGORY FOR EASTERN AND SOUTHERN PORTIONS OF THE CWA FOR WEDNESDAY
EVENING AS AN ORGANIZED AREA OF STRONG TO SEVERE CONVECTION
EXPECTED.

LONGER TERM...THURSDAY THROUGH SUNDAY
THE LATEST ENSEMBLE SUGGESTS A BROAD WESTERLY FLOW ACROSS OUR COUNTY
WARNING AREA AT BOTH 700MB AND 500MB WITH THE UPPER JET REMAINING
NEAR THE CANADIAN BORDER. THE 08/00Z GFS MODEL IS FAIRLY CONSISTENT
BRINGING A SURFACE FRONT FROM NORTHWEST TO SOUTHEAST ACROSS OUR
FORECAST AREA FRIDAY AND FRIDAY NIGHT. THIS IS EXPECTED TO BRING THE
BEST CHANCE OF PRECIPITATION. THE ENSEMBLE SPAGHETTI DIAGRAMS SHOW A
DIVERGENCE IN SOLUTIONS IN BOTH THE SURFACE PRESSURES AND 850 MB
HEIGHTS DURING THIS PERIOD ADDING A DEGREE IN UNCERTAINTY IN THE
PRECIPITATION FORECAST. THE ENSEMBLE SPAGHETTI SOLUTIONS ALSO KEEP
THE PLUS 20 DEGREE 850MB TEMPERATURE WELL TO OUR SOUTH AND
SOUTHWEST...SUGGESTING NO WARM INTRUSIONS AND GIVING CONFIDENCE IN A
PERSISTENT TEMPERATURE REGIME NEAR SEASONAL NORMALS.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/WJH
Hazardous weather outlook, Aug 7, 8:36 PM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT SUN AUG 7 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-081100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
836 PM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND FOR WEST CENTRAL WISCONSIN.

.DAY ONE...THE REST OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SINK SLOWLY SOUTHWARD INTO CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN MONDAY EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE FRONT AND A FEW OF THE STORMS MAY
BECOME SEVERE AND CONTAIN LARGE HAIL AND DAMAGING WINDS. THE FRONT
WILL BECOME STATIONARY ACROSS CENTRAL WISCONSIN AND SOUTHERN
MINNESOTA MONDAY NIGHT. AN AREA OF LOW PRESSURE IS FORECAST TO MOVE
EASTWARD ALONG THE FRONT AND PASS ACROSS SOUTHERN MINNESOTA AND WEST
CENTRAL WISCONSIN TUESDAY AFTERNOON AND EVENING. AS A RESULT...A MORE
WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:18 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn57 min
Aug 8, 5:57 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk63 min
Aug 8, 6:14 AM CDTSevere Thunderstorm WarningMPXBarron61 min
Aug 8, 6:59 AM CDTSevere Thunderstorm WarningMPXRusk48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.